Hail, Columbiana
- When
- July 23, 2:45 PM EST
- Where
- Columbiana County, 4.43 mi NNE of Homeworth
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.890, -81.040
Numerous showers and thunderstorms developed ahead of and with a cold front moving across the upper Ohio Valley, with some severe storms across eastern Ohio, northern West Virginia, and western Pennsylvania. A brief tornado touched down near the border of Carroll and Columbiana counties, and a stronger downburst occurred in East Liverpool in Columbiana county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Numerous showers and thunderstorms developed ahead of and with a cold front moving across the upper Ohio Valley, with some severe storms across eastern Ohio, northern West Virginia, and western Pennsylvania. A brief tornado touched down near the border of Carroll and Columbiana counties, and a stronger downburst occurred in East Liverpool in Columbiana county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 23, 1:21 PM EST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 221 PM EDT TUE JUL 23 2013 .SYNOPSIS... SHOWERS AND THUNDERSTORMS WILL CROSS THE REGION THROUGH EARLY TONIGHT AHEAD OF A COLD FRONT. HIGH PRESSURE WILL MOVE EAST ACROSS THE REGION THEN BUILDS OVERHEAD FOR WEDNESDAY AND THE REMAINDER OF THE WEEK. && .NEAR TERM /THROUGH WEDNESDAY/... COLD FRONT NOW ENTERING NORTHWEST OHIO WITH CONVECTION FIRING IN UNSTABLE AIR MASS PRECEDING THE FRONT. ENOUGH WIND ALOFT AND WITH LAPSE RATES MORE IMPRESSIVE SVR WATCH IN EFFECT UNTIL 10 PM. FRONT WILL CROSS REGION LATER TONIGHT BRINGING MUCH LOWER DEW POINTS AND ENDING SHOWERS. NOTICEABLY COOLER WEDNESDAY AS RATHER COOL HIGH PRESSURE FOR THIS TIME OF YEAR SLOWLY MOVES EAST ACROSS THE OHIO VALLEY. TEMPERATURES CLOSE TO A ECMWF/MET BLEND. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... HIGH PRESSURE AND LOWER DEW POINTS THROUGH THE PERIOD WITH ONLY FAIR WEATHER CU IN THE AFTERNOONS. A STRAY POP UP SHOWER NOT OUT OF THE QUESTION ACROSS THE RIDGES IN A BIT OF UP-SLOPE AND COLD ADVECTION BUT NOT WORTH MENTIONING IN GRIDS. TEMPERATURES WILL BE 5 TO 10 DEGREES BELOW NORMAL MID WEEK THEN TREND TO NEAR NORMAL BY FRIDAY. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... A LONG WAVE TROUGH IS FORECAST TO CONTROL ERN CONUS WEATHER THROUGH THE WEEKEND. AS A RESULT...AOB SEASONAL AVERAGE TEMPS CAN BE EXPECTED AS WELL AS SHRTWV DEPENDANT PCPN CHCS. BEYOND THE WEEKEND...MDL CONSENSUS IS THAT THE TROF WL BGN TO FILL...HENCE THE NEW WEEK WL FEATURE WARMER TEMPS AND LOWER POPS. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... GENL VFR IS EXPECTED TO BE INTERRUPTED THIS AFTN AND EVE BY SCT TO NMBRS SHWRS AND TSTM ACCOMPANYING A CROSSING CDFNT. IN ADDITION...MVFR TO IFR SC AND ST IS FORECAST TO FILTER OVR THE UPR OH VALLEY REGION TNGT AS COLD ADVCTN INTENSIFIES IN THE WAKE OF THE FRONT. FOR THE INITIAL TAF HRS...ALL PORTS WL FEATURE AT LEAST A MENTION OF SHWRS IN VICINITY...WITH MORE SIGNIFICANT WEA AMENDED IN AS PCPN COVERAGE BTR MATURES. RESTRICTIONS WL BE REINITIATED FOLLOWING A LATE EVE BREAK...AND WL INCLUDE IFR AT THE NRN PORTS. OUTLOOK.../TUESDAY NIGHT THROUGH SATURDAY/... IMPROVEMENT TO VFR CAN BE EXPECTED ON WEDNESDAY AS HIGH PRES BLDS. THE NXT CHC FOR WIDESPREAD RESTRICTIONS MAY BE ANTICIPATED WITH THE APPRCH AND PASSAGE OF A WEEKEND CDFNT. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 211 PM EDT TUE JUL 23 2013 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-241815- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON- 211 PM EDT TUE JUL 23 2013 ...SEVERE THUNDERSTORM WATCH 435 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ041-241815- TUCKER- 211 PM EDT TUE JUL 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 139 PM EDT TUE JUL 23 2013 OHZ039-048-057-058-231830- COSHOCTON OH-GUERNSEY OH-MUSKINGUM OH-TUSCARAWAS OH- 139 PM EDT TUE JUL 23 2013 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MUSKINGUM... NORTHWESTERN GUERNSEY...SOUTH CENTRAL TUSCARAWAS AND SOUTHEASTERN COSHOCTON COUNTIES... AT 137 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES WEST OF CONESVILLE...MOVING EAST AT 20 MPH. WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CONESVILLE... FERNCLIFF... OTSEGO... PLAINFIELD... BODEN... NEWCOMERSTOWN... KIMBOLTON... PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 4030 8149 4006 8148 4010 8198 4024 8199 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 229 PM EDT TUE JUL 23 2013 OHZ039-048-049-058-231915- COSHOCTON OH-GUERNSEY OH-HARRISON OH-TUSCARAWAS OH- 229 PM EDT TUE JUL 23 2013 ...A STRONG THUNDERSTORM WILL AFFECT EXTREME EAST CENTRAL COSHOCTON...NORTH CENTRAL GUERNSEY...SOUTHERN TUSCARAWAS AND SOUTHWESTERN HARRISON COUNTIES... AT 227 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NEWCOMERSTOWN...MOVING EAST AT 20 MPH. WIND GUSTS OF 40 TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NEWCOMERSTOWN... GILMORE... BIRMINGHAM... TIPPECANOE... LONDONDERRY... PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 4037 8129 4015 8128 4019 8165 4033 8168 15
The Pittsburgh radar (KPBZ), 80 km away, was scanning. The volume nearest the first event began at 19:46 UTC.
12 hail, 4 thunderstorm wind, 2 tornado. Local standard time, as filed.
The public reported trees down.
A newspaper reported a large tree down.
An NWS storm survey found a downburst occurred in Thompson Park in East Liverpool. Widespread wind damage was found with trees snapped or uprooted, some falling on houses. Maximum wind gusts were estimated at 80-90 MPH. Two minor injuries were reported, one when a tree fell on a car, and another when a vehicle drove into a downed tree.
Law enforcement reported trees down.
An NWS storm survey found a EF-0 tornado touched down in Carroll county and crossed into extreme western Columbiana county west of Summitville. See Storm Data for Columbiana county for the remainder of this tornado. The tornado touched down near the intersection of Apollo and Merline Roads, where a metal roof of a grain silo was removed and a small barn damaged. The path continued near Marigold Road where a trampoline was wrapped around a power pole. Damage to trees was then found along Nature and Lewis Roads, before the storm passed into Columbiana county near Acker Road. The total path of the tornado was 3.2 miles, with the maximum path width 75 yards. Estimated maximum wind speed was 75 MPH.
An NWS storm survey found an EF-0 tornado crossed into Columbiana county from Carroll county west of Summitville near Acker Road, and then dissipated shortly thereafter. See Storm Data for Carroll county, for the beginning of this tornado. The tornado damaged trees in its path for nearly one mile into Columbiana before dissipating. The entire path length of this storm was 3.2 miles, with a maximum path width of 75 yards. Maximum winds were estimated at 75 MPH.
The public reported hail larger than a quarter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2013Every state in 2013This day in weather historyThe tornado archive for Ohio, 2013Warnings in Ohio, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462901, 462913, 462902, 462903, 462904, 462905, 462914, 462906, 462915, 462916, 462917, 462912, 462907, 462919, 462908, 462909, 462910, 462911.